Hail, Champaign
- When
- March 14, 3:20 PM CST
- Where
- Champaign County, Mahomet
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.200, -88.400
Thunderstorms fired along a strong cold front as it pushed through central Illinois. These storms produced isolated reports of severe wind and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Thunderstorms fired along a strong cold front as it pushed through central Illinois. These storms produced isolated reports of severe wind and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 14, 1:35 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 235 PM CDT WED MAR 14 2007 .DISCUSSION... SHORT-TERM CHALLENGE WILL BE POPS TONIGHT INTO EARLY THURSDAY...AS STRONG COLD FRONT SLOWLY DROPS THROUGH THE AREA. IN THE EXTENDED... EMPHASIS WILL BE ON LOW POPS EARLY NEXT WEEK...AS A SECOND FRONTAL BOUNDARY VACILLATES BACK AND FORTH ACROSS THE AREA. 18Z SURFACE ANALYSIS SHOWS COLD FRONT STRETCHING FROM JUST SOUTH OF CHICAGO TO NEAR KIRKSVILLE MISSOURI. VERY WARM AND MOIST AIRMASS REMAINS IN PLACE AHEAD OF THE BOUNDARY...WITH TEMPS IN THE LOWER TO MIDDLE 70S ACROSS CENTRAL ILLINOIS. MEANWHILE...SHARPLY COOLER AIR BEHIND FRONT...WITH TEMPS ONLY IN THE 40S AND 50S ACROSS IOWA. ALOFT...ZONAL FLOW PATTERN CONTINUES ACROSS THE CONUS. SEVERAL WEAK SHORT-WAVES ARE EMBEDDED IN THE STRONG WESTERLIES...WITH ONE WAVE CURRENTLY TRACKING ACROSS NEBRASKA AND ANOTHER PUSHING ACROSS MONTANA. SHORT TERM...TONIGHT THROUGH SATURDAY... SCATTERED SHOWERS/STORMS HAVE DEVELOPED THIS AFTERNOON DEEP IN THE WARM SECTOR ACROSS THE OHIO VALLEY...WHILE THE FRONTAL BOUNDARY ITSELF HAS SO FAR REMAINED RATHER BENIGN. 18Z KILX SOUNDING SHOWS INCREASING INSTABILITY AND STEEP LOW/MID-LEVEL LAPSE RATES...SO CONVERGENCE ALONG THE BOUNDARY SHOULD BE ENOUGH TO TRIGGER AT LEAST A BROKEN LINE OF CONVECTION LATER THIS AFTERNOON. BASED ON LATEST SATELLITE LOOPS...AS WELL AS THE 12Z RUC AND NAM-WRF...IT APPEARS THE MAIN BAND OF CONVECTION WILL BE NEAR THE I-72 CORRIDOR BY EARLY EVENING. THIS ACTIVITY WILL SHIFT E/SE OVERNIGHT...AS THE FRONT FINALLY GETS A DECENT PUSH SOUTHWARD BY NEBRASKA SHORT-WAVE TRACKING INTO THE GREAT LAKES. WILL GO WITH CATEGORICAL POPS THIS EVENING ACROSS MUCH OF THE KILX CWA...EXCEPT ACROSS THE FAR NW WHERE SLIGHTLY LOWER POPS ARE IN ORDER. AS THE FRONT DROPS FURTHER SOUTHWARD...BEST RAIN CHANCES WILL SHIFT INTO SOUTHEAST ILLINOIS OVERNIGHT. WILL LOWER POPS FURTHER NORTH...BUT KEEP SHOWER CHANCES GOING OVERNIGHT...AS ADDITIONAL SHORT-WAVE ENERGY TRACKS BY JUST TO THE NORTH. BOTH NAM-WRF/GFS AGREE THAT BOUNDARY WILL SINK SOUTH OF THE KILX CWA BY 12Z THU. HAVE THEREFORE REMOVED POPS ACROSS ALL BUT THE FAR E/SE CWA...WHERE SHOWER CHANCES WILL LINGER INTO THURSDAY MORNING. DRIER AIR GRADUALLY WORKS INTO THE REGION BY THURSDAY AFTERNOON...AS WEAK RIDGING TRIES TO BUILD IN FROM THE WEST. WILL GO WITH A DRY FORECAST...BUT MAINTAIN MOSTLY CLOUDY SKIES THROUGH THE DAY DUE TO AMPLE LOW-LEVEL MOISTURE BEING TRAPPED BENEATH SUBSIDENCE INVERSION. HAVE MADE SOME BIG CHANGES TO TEMPS TONIGHT AND THURSDAY...AS MUCH COOLER AIRMASS SETTLES INTO THE REGION. 850MB TEMPS CURRENTLY IN THE 10 TO 12C RANGE ARE PROGGED TO DROP AT LEAST 10 DEGREES OVER THE NEXT 24 HOURS. BASED ON CURRENT TEMPS BEHIND FRONT...AS WELL AS 12Z NUMERIC GUIDANCE...HAVE LOWERED TEMPS CONSIDERABLY. WITH CLOUDY SKIES AND A CHILLY N/NW WIND...HIGHS ON THURSDAY WILL STRUGGLE TO RISE INTO THE MIDDLE TO UPPER 40S ACROSS MUCH OF THE AREA. HIGH PRESSURE WILL TAKE CONTROL OF THE WEATHER FRIDAY AND SATURDAY...PROVIDING DRY CONDITIONS WITH COOL DAYS AND CHILLY NIGHTS. TEMPS WILL BE SLIGHTLY BELOW NORMAL...WITH HIGHS IN THE 40S AND LOWS IN THE UPPER 20S AND LOWER 30S. LONG TERM...SUNDAY THROUGH WEDNESDAY... HIGH PRESSURE SHIFTS EAST OF THE REGION ON SUNDAY...ALLOWING A WARMER RETURN FLOW TO DEVELOP. AT THE SAME TIME...THE UPPER PATTERN BEGINS TRANSITIONING TO MORE OF A NORTHWESTERLY FLOW ACROSS THE MIDWEST...AS UPPER RIDGING BUILDS ACROSS THE WESTERN CONUS. AS A RESULT...A COLD FRONT WILL DROP SOUTHWARD INTO ILLINOIS EARLY NEXT WEEK. THE MEDIUM RANGE MODELS AGREE ON THIS GENERAL SCENARIO...BUT DIFFER ON THE TIMING AND MESOSCALE DETAILS. GFS/CANADIAN/ECMWF CONSENSUS BRINGS BOUNDARY INTO CENTRAL ILLINOIS SUNDAY NIGHT...THEN JUST SOUTH OF THE KILX CWA BY MONDAY NIGHT. AFTER THAT...BOUNDARY SHOULD LIFT BACK NORTHWARD ON TUESDAY...AS WESTERN RIDGING BEGINS TO SHIFT EASTWARD. HAVE ATTEMPTED TO TIME THE FRONTAL PASSAGE BY INCLUDING LOW POPS IN THE FORECAST WHEN THE BOUNDARY IS IN THE VICINITY. WILL THEREFORE GO WITH 30 POPS ACROSS THE BOARD SUNDAY NIGHT...THEN JUST ACROSS THE FAR SE ON MONDAY. WILL BRING BACK 30 POPS ON TUESDAY...AS FRONT LIFTS BACK NORTHWARD...FOLLOWED BY DRY AND WARMER WEATHER AFTER THAT. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && BARNES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 220 PM CDT WED MAR 14 2007 ILZ027>031-036>038-151100- FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 220 PM CDT WED MAR 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS BETWEEN UNTIL 6 PM TODAY SOUTHEAST OF THE ILLINOIS RIVER. A COLD FRONT NORTH OF PEORIA WILL MOVE SOUTH TOWARD I-72 BY SUNSET. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG THE FRONT...AND SOME MAY PRODUCE SEVERE WEATHER AS THEY STRENGTHEN AND MOVE TOWARD THE EAST SOUTHEAST. THE STORMS WILL THEN WEAKEN AROUND SUNSET. THE MAIN SEVERE WEATHER THREAT WILL BE STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING. ILZ040>057-061>063-151100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS- EDGAR-LOGAN-MACON-MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON- SCHUYLER-SCOTT-SHELBY-VERMILION- 220 PM CDT WED MAR 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THROUGH 8 PM TODAY. A COLD FRONT NORTH OF PEORIA WILL MOVE SOUTH TOWARD I-72 BY SUNSET. ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS AFTERNOON SOUTH OF THE FRONT...WITH HAIL AND STRONG WINDS THE PRIMARY SEVERE WEATHER THREATS. THE STORMS WILL THEN INCREASE IN COVERAGE AS THE COLD FRONT APPROACHES LATER IN THE AFTERNOON. ISOLATED TORNADOES WILL BECOME POSSIBLE NEAR THE FRONT EAST OF I-55 AND NORTH OF I-70 FROM 3 TO 6 PM. THE THREAT FOR SEVERE WEATHER WILL DECREASE BEFORE MIDNIGHT AS THE COLD FRONT PUSHES SOUTH OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. ILZ066>068-071>073-151100- CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 220 PM CDT WED MAR 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THROUGH 9 PM TODAY. A COLD FRONT NORTH OF PEORIA WILL MOVE INTO SOUTHEAST ILLINOIS LATE THIS EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON SOUTH OF THE FRONT...WITH HAIL AND STRONG WINDS THE PRIMARY SEVERE WEATHER THREATS. THE STORMS WILL THEN INCREASE IN COVERAGE AS THE COLD FRONT APPROACHES THIS EVENING. ALONG WITH THE THREAT FOR HAIL AND STRONG WINDS...HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE THUNDERSTORMS ARE EXPECTED TO WEAKEN BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. HUETTL/CHURCHILL
The Lincoln radar (KILX), 80 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Several large tree branchs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15513, 15510, 15512.